Life isn’t normal when you have tissue expanders, they are hard and uncomfortable. They hurt when you bump into them, sharp pains happen at any time. The skin is thin and some areas hurt more than others. I’m not totally obsessed, but they remind me they’re there several times a day. If I had a surgery date I would be crossing the days off the calendar.
I went to see my Primary Care Provider (PCP) recently because I haven’t been able to sleep since my “brain damaging” surgery in July. She listened while she typed notes on her laptop. I told her I had tried the Ambien (I was given to help after the July surgery), Melatonin and Valerian, and none had helped me sleep. I tried Tylenol PM and some other OTS sleep aids and nothing phases me, I get 4 hours and change in sleep a night. One thing that can add another 30 minutes to my meager 4 hours is 5-HTP. I still spend 8 to 9 hours in bed, I still try deep breathing, wake up between 1 am and 4 am, and toss and turn most of the night, but 5-HTP manages to squeak a few more minutes of sleep out of me. Ashwaganda makes me groggy, which is a wonderful long lost familiar feeling, and when I take it twice a day, I can sometimes get 5 hours of sleep. The difference between 4 hours and 15 minutes and 5 hours and 10 minutes is amazing, I can just about function normally.
Anyway, I explained this to my doctor. Secretly I wanted her to pick up on the fact my serotonin and cortisol peaks are out of sync. My doctor did pick up on the serotonin, but didn’t say anything about an early cortisol peak in the wee hours. I did tell her I can easily get to sleep, but I can’t stay asleep (because I think my cortisol is off – I didn’t tell her that). She latched on to the fact that 5-HTP helped. 5-HTP is a precursor to Serotonin (all part of the L-Tryptophan, Serotonin, Melatonin group). She suggested an SSRI, basically a serotonin uptate inhibitor that keep more serotonin in your brain, thus making you more relaxed and “hopefully” more sleepy. The drug is an antidepressant that may help with hot flashes and I could be on it for 5 years if I wanted.
Not too happy about being on a long term prescription drug. When I picked it up from the pharmacy, the pharmacist told me I needed to taper up very slowly; cut them in half and take a couple of weeks to get to a full pill. She also noted that if I wanted to stop taking them I should taper down slowly.
For the first 10 days I took half a pill and felt queazy 24 hours a day. I took one full pill and in the afternoon my legs started to jump and twitch while I was watching TV. I tried to put the thought of restless leg syndrome out of my head and move on. By day 4 my dancing legs were like clockwork, mid to late afternoon they had a mind of their own. I was also still feeling queazy and only sleeping 4 hours and change. I noted to the Hubs that I thought I had restless leg syndrome and he immediately looked for side effects of the SSRI; yes, that was one of them. The next day I started to taper down with a half pill. The Hubs said he had got up to pee during the night and my legs were continuously twitching. After a week my leg movements subsided, but did not completely stop. After two weeks I forced myself to stop taking the pills. I felt anxious and slept for only 3 hours for a couple of nights, but I had to do it. I also wanted to be off the drug for a couple of weeks before I tried something else.
I’m now back to taking Ashwaganda and 5-HTP!
File this under “Things I didn’t even know existed!”
I can’t believe I’m still hanging out with lovely inflated tissue expanders that feel like large tennis balls under my skin, that bulge out under my armpits and are uncomfortable to sleep on my side or stomach. I really thought I would have got used to sleeping on my back by now, but no. I toss to the side and then back, fidget with pillows and then wait for morning to come. Today I found (and ordered) this. http://www.amazon.com/gp/product/B007XXQ0H4… Who knew they even existed? I am so looking forward to doing a face-plant into my pillow next week.
>>Note added later –it didn’t work, gravity put pressure on the thin outer skin of my barbie boobs and made the jabbing nerve pains more frequent. I will try again when I get implants.